ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Adverse drug reactions: Documentation is important but communication is critical


From the September 6, 2000 issue

PROBLEM: How do you inform all appropriate healthcare professionals when a patient experiences an adverse drug reaction (ADR) while hospitalized? How do you clearly communicate the ADR's immediate and possible long-term effects on the patient? On the surface, the answers to these questions may seem obvious - simply be sure all the information is in the patient's medical record. But if you look deeper, you may find that the information is typically buried within the medical record, poorly visible and difficult to access for all who provide care to the patient, especially upon transfer to a unit or facility different from where the ADR occurred. When communication about an ADR breaks down, you risk continued administration of the drug and improper monitoring of the ADR's effects on the patient, as the example below shows.

An 84-year-old woman was transferred from a nursing home to a hospital for a coronary artery bypass graft. After surgery, her platelet count dropped by 50%. A hematologist was consulted and determined that the patient was suffering from heparin-induced thrombocytopenia. Although he wrote the diagnosis in the consultant report, it was not visible elsewhere on the patient's chart and the pharmacy was not notified. Two days later the patient was transferred to a surgical unit. The nurses were unaware of the patient's heparin-induced thrombocytopenia and flushed her IV lines with heparin. The patient suffered a stroke six hours later. While the stroke may have been due to the surgery, the continued heparin administration also may have played a contributory role.

SAFE PRACTICE RECOMMENDATION: : Improved detection, reporting, and communication of ADRs is a goal many organizations struggle to achieve. In our experience, we have found that nurses - and sometimes physicians - do not clearly understand what an "ADR" is and may fail to report events simply because they do not clearly associate the situation with a reportable ADR. The definition of an ADR should be clear and uncomplicated, and numerous examples should be provided. ASHP has published a suggested definition (http://www.ashp.org/bestpractices/MedMis/MedMis_Gdl_ADR.pdf) and guidelines for ADR monitoring and reporting (Am J Health Syst Pharm 1995;52:417-419). Once practitioners know what to report, some organizations have found a telephone "hotline" helpful to reduce the complexity of the reporting process and stimulate reporting. Computer identification and investigation of "trigger drugs" (e.g., diphenhydramine) that signal a possible ADR can also increase detection of reportable events (see www.ismp.org for a list of "trigger drugs").

While providers should directly communicate with each other about a patient's ADR experience, verbal communication alone is a weak link. In addition to documenting the ADR in the progress notes or consultant report, attending physicians and consultants also should communicate ADRs in a standardized fashion such as writing it on an order form, similar to prescribing therapy. This quickly communicates the information to nurses and pharmacists and allows them to enter it in appropriate interactive fields in the computer system and in other nursing and pharmacy records. It also facilitates timely discontinuation of the drug suspected to cause an ADR. The primary care or charge nurse who reads the progress notes and the consultant reports should verify that this important information is visibly communicated to pharmacy and on nursing records. Well-educated patients can also help to alert staff about a prior ADR. On a side note, computer systems that automatically "order" (or display on medication administration records) intravenous line flushes per protocol may inadvertently continue an unintended drug such as heparin. Make sure your system does not allow this feature unless a prominent notification is visible during the order entry process.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP